Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Wilmington, OH

May 19, 2020Campbell County, Kenton County, Pendleton County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 19, 2020, 9:12 AM EDT for Campbell County, Kenton County, Pendleton County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2020, 9:12 AM EDT (13:12 UTC)
Expired
May 19, 2020, 3:15 PM EDT
In force
6 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Campbell County, KY, Kenton County, KY, Pendleton County, KY

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS51 KILN 191312
FFWILN
KYC037-117-191-191615-
/O.NEW.KILN.FF.W.0014.200519T1312Z-200519T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
912 AM EDT Tue May 19 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Kenton County in northern Kentucky...
  Campbell County in northern Kentucky...
  Pendleton County in northern Kentucky...

* Until 1215 PM EDT.

* At 911 AM EDT, heavy rain continues to fall with another one to 
  two inches possible in the next hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that may experience flooding include...
  Covington, Independence, Erlanger, Fort Thomas, Newport, Edgewood,
  Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland Heights,
  Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow, Southgate,
  Crescent Springs, Crestview Hills and Park Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3854 8447 3879 8453 3879 8454 3907 8462
      3908 8457 3910 8455 3909 8451 3912 8447
      3911 8444 3906 8443 3904 8440 3858 8422
      3856 8441 3854 8442 3853 8446

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Sites
1 follow-up statement
562 
WGUS51 KILN 191607 RRA
FFWILN
KYC037-117-191-191915-
/O.EXT.KILN.FF.W.0014.000000T0000Z-200519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1207 PM EDT Tue May 19 2020

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Kenton County in northern Kentucky...
  Campbell County in northern Kentucky...
  Pendleton County in northern Kentucky...

* Until 315 PM EDT.

* At 1207 PM EDT, radar indicated heavy rain falling across the
  warned area. Heavy rain continues to fall with another one to two
  inches possible in the next hour. Flash flooding is already
  occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that may experience flooding include...
  Covington, Independence, Erlanger, Fort Thomas, Newport, Edgewood,
  Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland Heights,
  Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow, Southgate,
  Crescent Springs, Crestview Hills and Park Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3854 8447 3879 8453 3879 8454 3907 8462
      3908 8457 3910 8455 3909 8451 3912 8447
      3911 8444 3906 8443 3904 8440 3858 8422
      3856 8441 3854 8442 3853 8446

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Sites

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:35 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 6:35 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
635 AM EDT Tue May 19 2020

.SYNOPSIS...
An upper level low pressure system will move south of the Ohio
Valley on Tuesday. A chance for showers will then linger
through much of the week as the upper level low slowly drifts
across the Tennessee Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper-level low continues to meander southward out of
central Indiana into western Kentucky and Tennessee. A broad
area of low pressure underneath of the low has resulted in the
development of a low-level convergent boundary over the Ohio
Valley that has been the focus for rainfall early this morning.
Convergence at the nose of a developing low-level jet has also
contributed to moisture convergence leading to heavy rainfall.
The heaviest rainfall so far has been observed over the
Columbus metro where 2-4+ inches of rain has fallen since Monday
afternoon. Flash flooding has been observed.

Continued shower activity is expected in the Columbus metro
through the early morning. Rainfall is forecast to then
decrease in coverage over the Columbus area later this morning
and then slowly decrease in intensity during the day.

Another area of focus has developed over the Cincinnati metro.
As sunrise has approached, a band of showers has increased in
intensity along the western end of a strengthening low-level
jet. This band of showers may pivot around the Tri-State which
could lead to very heavy localized rainfall around sunrise.
Flash Flood warnings have already been issued and the situation
will continue to be monitored. There is also concern that
prolonged heavy rainfall may occur in the Tri-State into the
late morning as the LLJ strengthens and curves due to a
strengthening pressure gradient.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The chance for showers continues Tuesday night into Wednesday in the
saturated low-level environment northeast of the upper-level low.
The greatest chance for shower activity will be near the Ohio River
in the vicinity of the nose of a LLJ.

Temperatures will remain below average with lows near 50 on Tuesday
night and highs near 60 on Wednesday with an easterly wind.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Shower chances continue Wednesday night into Thursday night
northeast of the persistent upper-level low. The probability for
showers is highest closer to the center of the cutoff low near the
Ohio River. Temperatures will remain below average with easterly
surface winds.

The upper-level low is finally forecast to breakdown around Thursday
night and become more of an open wave as more zonal upper-level flow
returns on Friday. Showers and thunderstorms are possible on Friday
as the remnant trough is swept through the Ohio Valley. There may be
some low to moderate instability when this occurs, but shear is
forecast to be weak.

Much warmer temperatures are forecast to return to the Ohio Valley
on Saturday as upper-level ridging builds in. Highs near or above 80
can be expected by then with repeated chances for showers and
thunderstorms in the warm and humid airmass.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
An upper-level low continues to slowly meander southward out of
central Indiana into western Kentucky and Tennessee. Showers are
impacting the TAF sites in the Ohio Valley east of the upper-level
low. A mix of IFR/MVFR ceilings and MVFR visibilities can be
expected in these showers.

Showers are then expected to decrease in intensity later Tuesday
morning while coverage slowly decreases. Despite shower intensity
decreasing, IFR ceilings are still probable across the western TAF
sites (KCVG, KILN, and KDAY) and MVFR ceilings are likely in the
east (KCMH and KLCK) due to the abundance of low-level moisture.

Easterly winds will continue to increase during the daytime.
Sustained winds will range from 10-15 knots with gusts upwards of 25
knots by the afternoon.

OUTLOOK... MVFR to IFR ceilings and visibilities are possible
Tuesday night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through this evening for KYZ089>100.
IN...Flash Flood Watch through this evening for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Campbell
Hazardous weather outlook, May 19, 4:04 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Tue May 19 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
404 AM EDT Tue May 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, May 19, 7:39 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      4 NNE FAIRFIELD         39.38N 84.52W
05/19/2020                   BUTLER             OH   EMERGENCY MNGR

            WATER RESCUES ONGOING AT A MOBILE HOME PARK NEAR HAMILTON
            MASON ROAD. TIME OF EVENT ESTIMATED.

&&

KC
Local storm report, May 19, 8:18 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
818 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLASH FLOOD      KENTON                  40.64N 83.61W
05/19/2020                   HARDIN             OH   911 CALL CENTER

            BRIDGE IN KENTON IMPASSABLE TO DO HIGH WATER.

0814 AM     FLASH FLOOD      1 SSW WHITE VILLA       38.87N 84.46W
05/19/2020                   KENTON             KY   911 CALL CENTER

            BRIDGE IN KENTON, KY AREA IMPASSABLE DUE TO WATER RUSHING
            OVER THE ROAD.

&&

NMCGINNI
Local storm report, May 19, 8:31 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
831 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HEAVY RAIN       4 W WILMINGTON          39.44N 83.90W
05/19/2020  M2.28 INCH       CLINTON            OH   NWS EMPLOYEE

            STORM TOTAL THUS FAR.

&&

KC
Local storm report, May 19, 8:33 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
833 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      2 N COVINGTON           39.11N 84.50W
05/19/2020                   HAMILTON           OH   911 CALL CENTER

            ONE INDIVIDUAL RESCUED FROM CAR IN SWIFT MOVING WATER.
            THE INDIVIDUAL WAS NOT INJURED.

&&

NMCGINNI
Local storm report, May 19, 8:49 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
849 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      5 W BLUE ASH            39.26N 84.46W
05/19/2020                   HAMILTON           OH   BROADCAST MEDIA

            FLOODING WITH CAR SUBMERGED ALONG GLENDALE MILFORD ROAD
            NEAR INTERSECTION OF WAYNE AVE. TIME OF EVENT ESTIMATED.

&&

KC
Local storm report, May 19, 8:54 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
854 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            6 NE UPPER ARLINGTON    40.09N 83.00W
05/19/2020                   FRANKLIN           OH   PUBLIC

            UNDERPASS FLOODING ALONG STATE RTE 161 BETWEEN HUNTLEY
            AND PROPRIETORS ROADS. TIME OF EVENT ESTIMATED.

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:10 PM EDTAreal Flood AdvisoryILNBoone, Bracken, Campbell, Grant, Kenton, Mason and 2 more3 hr
May 18, 9:18 PM EDTAreal Flood AdvisoryILNLewis, Mason4 hr
May 18, 10:14 PM EDTFlash Flood WarningILNLewis4 hr
May 19, 4:45 AM EDTAreal Flood AdvisoryILNCampbell, Kenton, Pendleton4 hr
May 19, 5:22 AM EDTFlash Flood WarningILNCampbell, Kenton, Pendleton4 hr
May 19, 6:20 AM EDTAreal Flood AdvisoryILNBracken, Campbell, Mason, Pendleton, Robertson4 hr
May 19, 8:26 AM EDTRiver Flood WarningILNPendleton56 hr
May 19, 8:26 AM EDTRiver Flood WarningILNCampbell, Kenton, Pendleton52 hr
May 19, 10:15 AM EDTAreal Flood AdvisoryILNBracken, Campbell, Mason, Pendleton, Robertson10 hr
May 19, 12:04 PM EDTFlash Flood WarningILNBoone, Gallatin, Grant, Kenton, Pendleton3 hr
May 19, 2:52 PM EDTFlash Flood WarningILNBoone, Campbell, Gallatin, Grant, Kenton, Pendleton4 hr
May 19, 4:58 PM EDTAreal Flood AdvisoryILNLewis6 hr
May 19, 6:32 PM EDTAreal Flood WarningILNPendleton16 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.